Hail, Cheyenne
- When
- July 3, 5:00 PM MST
- Where
- Cheyenne County, 5.75 mi SSW of Kit Carson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.692, -102.816
Discrete and clustered thunderstorms formed along and behind a SE-NW oriented boundary associated with an upper level disturbance moving east across eastern Colorado. As the boundary moved closer to the CO-KS border, the storms merged into a linear system extending from Kit Carson County north into Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Discrete and clustered thunderstorms formed along and behind a SE-NW oriented boundary associated with an upper level disturbance moving east across eastern Colorado. As the boundary moved closer to the CO-KS border, the storms merged into a linear system extending from Kit Carson County north into Wyoming. To the south in Cheyenne County, a separate cluster of storms extended across the state line into Greeley County, KS. The storms produced up to ping pong sized hail in Cheyenne County and a 61 mph wind gust in Kit Carson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 4:16 PM MST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 516 PM MDT Fri Jul 3 2020 .SHORT TERM...(This afternoon through Saturday night) Issued at 137 PM MDT Fri Jul 3 2020 Latest upper air analysis shows the ridge centered over the Raton Mesa area, with the axis extending north over the High Plains. To the east a MCV from last night's storm activity was slowly moving eastward. Satellite imagery shows convection starting along the Rockies and Raton Mesa. A the surface a weak trough was located near the KS/CO border extending southeast to northwest. For the afternoon an upper level short wave will move off the Rockies to the east. Am expecting the storm activity to move east ahead of it. As it nears the surface trough, storm activity may begin to form along the trough during the late afternoon, which is later than prior thinking. The unknown factor is what influence the outflow winds from the MCV to the east will have on storm activity. It may cause storms to develop earlier along the surface trough. This evening storms will continue to move east-southeast following the corridor of higher moisture along the weak surface trough. A LLJ nose will form over the weak surface trough, which will strengthen lift there. MLCINH indicates the environment becomes more stable east of the CO border, so am doubtful severe weather will last long as it exits CO moving east. Storm activity will likely shift southeast out of the forecast area, exiting Greeley and Wichita counties around midnight. Storms should begin to form a line either as they enter the forecast area or just before entering. ML CAPE and 700-850mb theta-e indicate an axis of higher moisture to fuel storms, which is co- located with the weak trough. This may cause storms to increase in intensity as they move into the forecast area. Deep layer shear is similar to yesterday, 30 kts, 0-3km helicity is also the same at around 100 m2/s2 along the surface trough. However ML CAPE is almost half of what it was yesterday, which will greatly affect storm intensity. With this in mind, am thinking the severe threat will be on the lower end of the spectrum, with the threats being hail up to golf ball size, wind gusts up to 70 MPH, and torrential rainfall. The threat for severe weather will be tied to the surface trough where the best moisture will be available, the strongest lift, and the strongest effective shear. As storms storms form a line the threat will shift from hail to wind. Torrential rainfall is favored due to the slow storm movement of 5 MPH, which should increase when the line forms. The higher rainfall amounts should occur where no rain fell yesterday, which should reduce the likelihood of flash flooding. In addition, storms should be moving fast enough to negate more than minimal flooding. Confidence is moderate that storms will become severe and produce the hail and wind threats mentioned. Impacts will be tree limbs blown off, hail damage to vehicles and structures, and low visibility in the rainfall. Saturday will be a similar setup with a weak upper level short wave trough moving in from the west. Storm activity will precede the trough east. The difference is this trough will be focused more to the southwest of the forecast area instead of the west like yesterday and today. The deep layer shear is even weaker than yesterday, around 15-20 kts. The 700-500mb lapse rates are not as steep as yesterday. With both these factors in mind, confidence of large hail occurring is low. The DCAPE looks to be similar to today but not as high, so wind gusts around 60 MPH may occur with the strongest storms. Storm movement will be slow again over the same part of the forecast area as this evening, leading to a concern for torrential rainfall. While confidence is not quite high enough for a flood watch today, one may be needed for Cheyenne County CO tomorrow depending on how much rainfall occurs this evening. Storm activity should move south of the forecast area not long after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM MDT Fri Jul 3 2020 Long range guidance suggests that ridging aloft will prevail over the Central High Plains in this period -- though considerable uncertainty exists with regard to the precise orientation/ amplitude of the the ridge (and the Tri-State area's proximity to the mid-latitude westerlies) -- much of which will depend on the evolution of shortwave energy moving ashore the Pacific coast throughout the week. With this in mind, above normal temperatures will persist. Isolated diurnal convection will be possible during the late aft/eve hours...mainly in the climatologically favored areas (i.e. lee of the Rockies into portions of Eastern Colorado). It should be noted that periods of enhanced convective coverage /episodic severe weather/ will be possible in assoc/w any eastward vacillation of the mid-latitude westerlies. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 515 PM MDT Fri Jul 3 2020 Mainly VFR conditions thru the forecast period for both terminals. Both sites will see a mix of SCT-BKN250. KGLD could see VCTS from 00z-03z Saturday. Winds for KGLD, SE 10-20kts thru 04z Saturday, then becoming S around 10kts. By 05z W around 10kts becoming SE by 13z. Winds for KMCK, SE around 10-15kts thru 07z Saturday, then light/variable. By 15z, SE around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...VINCENT AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 1048 AM MDT Fri Jul 3 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1048 AM MDT Fri Jul 3 2020 /1148 AM CDT Fri Jul 3 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms will move into western Kit Carson, Cheyenne, and Yuma counties by 6 PM MDT. The main threats with these storms will be wind gusts up to 70 MPH, hail up to golf ball size, and torrential rainfall. The threats will change from hail to wind as the storms form a line. The thunderstorm activity should remain west of a Benkelman to Brewster and Leoti line. The threat for severe weather will end around midnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Severe thunderstorms may form Saturday afternoon and evening west of a Benkelman to Goodland and Leoti line. Main threats will be wind gusts around 60 MPH and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Any weather reports through social media or by phone are appreciated. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1209 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
07/03/2020 M54 MPH KIT CARSON CO ASOS
PEAK WIND GUST FROM THE SOUTH AT 54 MPH
MEASURED AT THE ASOS IN BURLINGTON (KITR) AT
1120 UTC. THE OBSERVATION IN BURLINGTON WAS
NOT REPORTING A THUNDERSTORM OR
PRECIPITATION AT THE TIME, HOWEVER, AN
INTENSIFYING THUNDERSTORM WAS LOCATED 12
MILES TO THE SOUTH (ON THE KIT
CARSON/CHEYENNE COUNTY BORDER), AND THE ASOS
WAS REPORTING LIGHTNING DISTANT SE/S.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 12 N BETHUNE 39.48N 102.42W
07/02/2020 E1.00 INCH KIT CARSON CO PUBLIC
DELAYED SOCIAL MEDIA REPORT OF QUARTER SIZE
HAIL 12 MILES NORTH OF BETHUNE AT 4:25 PM
MDT ON THURSDAY JULY 02. TIME ESTIMATED VIA
RADAR.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HEAVY RAIN 12 SSE GOVE 38.80N 100.41W
07/02/2020 M1.50 INCH GOVE KS TRAINED SPOTTER
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 15 SSE GOVE 38.75N 100.39W
07/02/2020 GOVE KS TRAINED SPOTTER
SPOTTER REPORTED FLOODED ROAD WHILE DRIVING
~4 MI SSE OF RESIDENCE NEAR CTY RD 58.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HEAVY RAIN 12 SSE GOVE 38.80N 100.41W
07/02/2020 M1.50 INCH GOVE KS TRAINED SPOTTER
STORM RAINFALL TOTAL.
&&
MRCSpecial Weather Statement National Weather Service Goodland KS 536 PM MDT Fri Jul 3 2020 COZ092-040000- Cheyenne County CO- 536 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Kit Carson, or 26 miles southwest of Cheyenne Wells, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. LAT...LON 3872 10299 3874 10256 3861 10255 3862 10299 TIME...MOT...LOC 2336Z 235DEG 30KT 3866 10280 024
The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported estimated 60 mph wind gusts with sustained winds of 30 to 40 mph. Pea size hail was also reported at the location.
Quarter to ping pong ball sized hail reported.
ASOS station KITR at the Kit Carson County Airport measured a 61 mph wind gusts as a line of storms passed over the location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901836, 901842, 901840, 901851.